Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Northern Indiana

June 22, 2020LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 22, 2020, 3:30 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 3:30 PM CDT (20:30 UTC)
Expired
Jun 22, 2020, 3:45 PM CDT
In force
15 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS53 KIWX 222030
SVRIWX
INC091-MIC021-222045-
/O.NEW.KIWX.SV.W.0053.200622T2030Z-200622T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
430 PM EDT Mon Jun 22 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Western La Porte County in northwestern Indiana...
  Southwestern Berrien County in southwestern Michigan...

* Until 445 PM EDT/345 PM CDT/.

* At 430 PM EDT/330 PM CDT/, a severe thunderstorm was located over
  Westville, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Long
  Beach, Wanatah, Pottawattamie Park, Hanna, Michiana Shores, Grand
  Beach, Michiana, Thomaston, Waterford, Pinhook, South Wanatah,
  Otis, Pottawattomie Park, Union Mills and Pinola.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 49.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4171 8693 4173 8691 4181 8673 4135 8673
      4136 8693
TIME...MOT...LOC 2030Z 266DEG 21KT 4154 8696 

HAIL...1.00IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:51 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 22, 2:51 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
351 PM EDT Mon Jun 22 2020

.SYNOPSIS...
Issued at 328 PM EDT Mon Jun 22 2020

Showers and thunderstorms will increase this evening and will
likely be accompanied by gusty winds and locally heavy rainfall.
Lingering showers along with cooler weather can be expected
Tuesday through Thursday before warm and humid conditions arrive
for this coming weekend along with the chance for thunderstorms.
Highs will be mainly in the 70s Tuesday through Thursday and then
rise into the 80s this weekend.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 323 PM EDT Mon Jun 22 2020

Last night, An outflow boundary had advanced ahead of the main
area of convection and had moved into a less conducive storm
environment over northeast Illinois. A cluster of cells had
developed over northeast Illinois along a low level theta E
convergent area near the Indiana line and were moving east. The
cells had deep warm cloud layers and little if any thunder from
most of the cells. Expect fairly disorganized localized heavy
showers with possibly a few rumbles of thunder through late this
afternoon in the vicinity of the theta E convergent boundary. A
more active pattern is just ahead this evening through most of
tonight as a potpourri of factors come together including upper
level jet support, an upper level disturbance moving into the area
from the south, insurgence of theta E air, the arrival of a cold
front along with the presence of lingering boundaries. The latest
CAMs along with other models do not show much of a back-building
potential in lieu of favoring a more progressive pattern. All
considered, it looks like the antecedently dry conditions along
with a fairly progressive pattern does not support much of a
widespread flood risk. However, locally heavy rainfall is likely
tonight and may produce local flooding. As far as the severe
weather potential, rapid storm development was occurring just west
of the Illinois line this afternoon where the explosive storm
growth was occurring along the old outflow boundary from last
night in an area of CAPE values approaching 3500 J/Kg per SPC
analysis. Can not rule out a marginally severe storm with wind
gusts above 50 mph west of highway 31 in the vicinity of the high
instability.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 323 PM EDT Mon Jun 22 2020

Cooler weather is ahead Tuesday through Thursday behind a cold
front along with a chance for showers along with an isolated
storm as an upper low linger near James Bay and as weak
disturbances rotate around the low. Warmer and more humid air will
return Friday for the weekend with increasing chances for showers
and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 110 PM EDT Mon Jun 22 2020

KIWX radar showing a few showers down by KLAF but no signs of
strengthening or becoming more organized at this time. Short wave
energy ejecting eastward toward the area expected to provide
needed forcing to act on unstable environment leading to more
widespread showers and thunderstorms this evening/tonight with
lingering showers possible overnight. Cold front passing through
early morning hours will bring windshift to W/NW and residual low
level moisture will have MVFR/IFR ceilings till mid/late morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Tuesday morning through Tuesday
     afternoon for INZ003.

MI...Beach Hazards Statement from Tuesday morning through Tuesday
     afternoon for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 11 AM to 5 PM EDT Tuesday for LMZ043-
     046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 22, 3:12 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
412 AM EDT Mon Jun 22 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-230900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
412 AM EDT Mon Jun 22 2020 /312 AM CDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon and evening mainly
west of I69. No severe weather is expected. Localized heavy rainfall
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-230900-
La Porte-Berrien-
412 AM EDT Mon Jun 22 2020 /312 AM CDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon and evening. No
severe weather is expected. Localized heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous swimming conditions are expected Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-230900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
412 AM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon and evening.
Any storm can bring deadly lighting, gusty winds and high waves.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous conditions for small craft Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:41 AM CDTBeach Hazards StatementIWX35 hr
Jun 22, 4:41 AM CDTSmall Craft AdvisoryIWX35 hr
Jun 22, 3:16 PM CDTSpecial Marine WarningIWX44 min
Jun 22, 3:44 PM CDTSevere Thunderstorm WarningIWXLaPorte31 min
Jun 22, 3:53 PM CDTSpecial Marine WarningIWX67 min
Jun 22, 4:24 PM CDTSpecial Weather StatementIWXSaint Joseph36 min
Jun 22, 4:33 PM CDTSpecial Weather StatementIWXSaint Joseph27 min
Jun 22, 5:43 PM CDTSpecial Weather StatementIWXLaPorte, Starke32 min
Jun 22, 6:40 PM CDTSpecial Weather StatementIWXPulaski20 min
Jun 22, 6:42 PM CDTSpecial Weather StatementIWXPulaski18 min
Jun 22, 4:57 PM CDTSpecial Weather StatementIWXCass33 min
Jun 22, 5:03 PM CDTSevere Thunderstorm WarningIWXBerrien, Cass27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.